Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX

April 10, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2020, 10:17 PM CDT for 4 counties in Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2020, 10:17 PM CDT (03:17 UTC)
Expired
Apr 10, 2020, 11:15 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:50 PM CDTHAIL 1.75Pleasant Farms, TXHAIL RANGED IN SIZE FROM QUARTER TO GOLF BALL. REPORT RELAYED BY LOCAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS54 KMAF 110317
SVRMAF
TXC103-135-329-461-110415-
/O.NEW.KMAF.SV.W.0030.200411T0317Z-200411T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1017 PM CDT Fri Apr 10 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ector County in western Texas...
  Southwestern Midland County in western Texas...
  Northeastern Crane County in western Texas...
  Northwestern Upton County in western Texas...

* Until 1115 PM CDT.

* At 1017 PM CDT, a severe thunderstorm was located 12 miles south of
  West Odessa, or 17 miles southwest of Odessa, moving east at 10
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Far south Odessa and Pleasant Farms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3155 10251 3171 10255 3186 10228 3156 10213
TIME...MOT...LOC 0317Z 262DEG 10KT 3165 10248 

HAIL...1.75IN
WIND...60MPH
 
$$

49
2 follow-up statements
618 
WWUS54 KMAF 110327
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1027 PM CDT Fri Apr 10 2020

TXC103-135-329-461-110415-
/O.CON.KMAF.SV.W.0030.000000T0000Z-200411T0415Z/
Ector TX-Midland TX-Crane TX-Upton TX-
1027 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND...NORTHEASTERN CRANE
AND NORTHWESTERN UPTON COUNTIES...

At 1026 PM CDT, a severe thunderstorm was located 12 miles southeast
of West Odessa, or 15 miles south of Odessa, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Far south Odessa and Pleasant Farms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 10248 3171 10253 3186 10228 3156 10213
TIME...MOT...LOC 0326Z 256DEG 13KT 3166 10240 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

49
343 
WWUS54 KMAF 110347
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1047 PM CDT Fri Apr 10 2020

TXC103-135-329-461-110415-
/O.CON.KMAF.SV.W.0030.000000T0000Z-200411T0415Z/
Ector TX-Midland TX-Crane TX-Upton TX-
1047 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND...NORTHEASTERN CRANE
AND NORTHWESTERN UPTON COUNTIES...

At 1046 PM CDT, a severe thunderstorm was located 17 miles north of
Crane, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Ector, southwestern Midland, northeastern Crane and
northwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3159 10236 3172 10237 3186 10228 3156 10213
TIME...MOT...LOC 0346Z 279DEG 17KT 3164 10227 

HAIL...1.50IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:35 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 10, 6:35 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Fri Apr 10 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Primary concern this forecast period are thunderstorms ongoing at
issuance. Have included TEMPO mention this evening and INK and MAF
where confidence is highest, with MVFR conditions in heavy rain
possible, along with erratic gusty winds, frequent lightning, and
hail. There may be additional storms overnight (after 06-08Z) that
affect MAF/INK, however uncertainty precludes inclusion at this
time. MVFR cigs also look to return late tonight at MAF/INK/HOB,
with conditions not expected to improve until mid-morning
Saturday. Winds will shift to the west by 15-16Z, with gusts up to
around 30kt possible through the afternoon, and VFR conditions
prevailing areawide thereafter.

&&

.PREV DISCUSSION... /issued 227 PM CDT Fri Apr 10 2020/

DISCUSSION...

Upper low over Srn CA this morning will wobble eastward this
afternoon and evening moving into AZ Saturday and NM Saturday night.
The low will moving across W TX Sunday and quickly pass onto the
Central Plains.  After this low moves east a broad trough will
remain over the center of the country and continue to reform through
the middle of next week.

Have had showers and a few storms over SE NM and the Trans Pecos
today... expecting these to increase in coverage this afternoon and
evening. Also could see some of these develop into severe storms.
SPC has a slight risk of severe storms through tonight for much of
the Permian Basin and Trans Pecos.  Supercell storms will be
possible with all severe weather threats... especially for storms
coming off the Davis Mountains.  Most of the storms will be moving
east of the area Saturday but could have some lingering storms over
the Eastern Permian Basin in the morning.

Temperatures tonight should be above normal with increasing cloud
cover.  Will be warmer Saturday with a west wind pushing highs into
the 80s.  Late Sunday a strong cold front will blow into the area
with a gusty north wind... could see a light late season freeze
Monday morning and Tuesday morning over portions of Lea... Gaines...
and Dawson counties.  Highs Monday and Tuesday will be well below
normal with highs in the 50s north... 60s central... and 70s south.

Have upgraded the High Wind Watch for the Guadalupe and Delaware
Mountains Saturday to a warning as high wind expected with the.
approach of the upper low.  Have also issued a High Wind Watch
Sunday for the same area as guidance trying to indicate a secondary
high wind event on the backside of the upper trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  83  52  76 /  70  30  10   0
Carlsbad                       50  80  51  79 /  20   0   0   0
Dryden                         65  92  57  89 /  30   0  20   0
Fort Stockton                  60  85  54  78 /  40   0  10   0
Guadalupe Pass                 49  68  42  67 /  10   0   0   0
Hobbs                          53  78  47  75 /  40   0   0   0
Marfa                          42  75  41  72 /  10   0   0   0
Midland Intl Airport           58  85  52  79 /  60  10  10   0
Odessa                         58  85  52  78 /  60  10  10   0
Wink                           56  85  51  81 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

49/84
Hazardous weather outlook, Apr 10, 10:13 PM CDT, 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1013 PM CDT Fri Apr 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1013 PM CDT Fri Apr 10 2020 /913 PM MDT Fri Apr 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A few strong thunderstorms are possible through tonight across the
Permian Basin and Trans Pecos region of west Texas. Hail and
wind gusts to 50 mph will be the main threat. In addition the
stronger storms will be capable of producing brief heavy rainfall and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible mainly
Saturday morning across the eastern Permian Basin. Large hail and
damaging winds will be the main severe weather threat.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Saturday afternoon and evening.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Sunday.

A strong cold front will move through the region on Sunday with
gusty northerly winds likely behind the front. A light freeze will
be possible over the northwest Permian Basin and northern Lea
county, in southeast New Mexico Monday morning as temperatures fall
rapidly behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 10, 7:46 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
746 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 SW RANKIN             31.17N 102.00W
04/10/2020  E1.75 INCH       Upton              TX   LAW ENFORCEMENT

            BROKEN WINDSHIELD ON A PATROLE VEHICLE.

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 8:08 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
808 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 SW PATRICIA           32.51N 102.08W
04/10/2020  E1.00 INCH       Martin             TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 8:09 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
809 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 SW RANKIN             31.17N 102.00W
04/10/2020  E1.75 INCH       Upton              TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 8:13 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
813 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             10 SW ANDREWS           32.22N 102.67W
04/10/2020  E1.75 INCH       Andrews            TX   PUBLIC

            HAIL OBSERVED ALONG HWY 115 WEST OF ANDREWS. REPORT
            RELAYED BY LOCAL MEDIA

&&

JULIE.PHILLIPSON
Special weather statement, Apr 10, 8:19 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
819 PM CDT Fri Apr 10 2020

TXZ046-047-110145-
Dawson TX-Borden TX-
819 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gail, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 10157 3270 10183 3296 10174 3296 10132
TIME...MOT...LOC 0119Z 215DEG 33KT 3278 10168

10
Special weather statement, Apr 10, 9:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
945 PM CDT Fri Apr 10 2020

TXZ061-068-110330-
Crane TX-Ector TX-
945 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL
1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles east of Monahans, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
West Odessa, Pleasant Farms and Penwell.

This includes Interstate 20 between mile markers 89 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3149 10271 3160 10277 3165 10277 3165 10280
      3170 10280 3182 10245 3164 10235
TIME...MOT...LOC 0244Z 221DEG 11KT 3160 10270

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:02 PM CDTSpecial Weather StatementMAFCrane43 min
Apr 10, 7:26 PM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Apr 10, 7:30 PM CDTSpecial Weather StatementMAFAndrews45 min
Apr 10, 7:36 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton2 hr
Apr 10, 7:49 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines56 min
Apr 10, 7:53 PM CDTSevere Thunderstorm WarningMAFReagan, Upton67 min
Apr 10, 8:19 PM CDTSpecial Weather StatementMAFBorden26 min
Apr 10, 8:36 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines42 min
Apr 10, 9:45 PM CDTSpecial Weather StatementMAFEctor45 min
Apr 10, 10:30 PM CDTSpecial Weather StatementMAFMartin45 min
Apr 10, 10:44 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton2 hr
Apr 10, 10:57 PM CDTSevere Thunderstorm WarningMAFMidland, Upton63 min
Apr 10, 11:52 PM CDTSpecial Weather StatementMAFGlasscock53 min
Apr 11, 3:45 AM CDTFreeze WatchMAFDawson, Gaines24 hr
Apr 11, 3:02 PM CDTSpecial Weather StatementMAFScurry43 min
Apr 11, 4:47 PM CDTSpecial Weather StatementMAFReagan43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.